Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Paducah, KY

April 4, 2003Daviess County, McLean County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 4, 2003, 9:29 PM CST for Daviess County, McLean County, Webster County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2003, 9:29 PM CST (03:29 UTC)
Expired
Apr 4, 2003, 10:15 PM CST
In force
46 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Daviess County, KY, McLean County, KY, Webster County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:25 PM CSTTornado WatchSPC6 hr
Apr 4, 9:20 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:15 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 4, 4:15 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CST FRI APR 4 2003

RUNNING WAY BEHIND TODAY...SO WILL BE BRIEF.  MAIN PROBLEM IS THE
POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING.

MOST OF THE CWA HAS BEEN COVERED IN CLOUDS ALL DAY...BUT SOME
CLEARING IS FINALLY WORKING INTO FAR WESTERN ZONES.  THUNDERSTORMS
HAVE ALREADY ERUPTED FROM SOUTH CENTRAL MISSOURI NORTHEAST INTO WEST
CENTRAL ILLINOIS.  THIS AREA HAS BEEN CLEAR FOR MUCH OF THE
AFTERNOON...ALLOWING FOR MORE DESTABILIZATION.  IT IS UNCERTAIN IF
THIS AREA OF MORE UNSTABLE AIR WILL WORK EASTWARD AHEAD OF THE COLD
FRONT...BUT WILL COUNT ON THE STORMS MAINTAINING STRENGTH AS THEY
MOVE EASTWARD INTO THE AREA.  CELLULAR STORMS ARE EXPECTED TO BE
MOST NUMEROUS IN THE NORTHWEST PORTION OF THE FORECAST AREA...WITH
MORE SCATTERED CONVECTION FURTHER SOUTH.  THE CONVECTION IS THEN
EXPECTED TO LINE OUT AS OUTFLOWS BEGIN TO ORGANIZE...AND BOW ECHOES
AND WIND DAMAGE BECOME THE MAIN THREAT ACROSS THE EASTERN HALF OF
THE AREA LATER THIS EVENING.  THE SEVERE THREAT SHOULD BE OVER IN
EASTERN SECTIONS BY MIDNIGHT...AND THE RAINFALL SHOULD BE DONE BY
EARLY MORNING.

SKIES SHOULD CLEAR OUT FAIRLY QUICKLY SATURDAY...AS A NICE SURFACE
HIGH BRIEFLY BUILDS INTO THE AREA.  WARM ADVECTION WILL BRING CLOUDS
BACK ACROSS THE AREA QUICKLY ON SATURDAY NIGHT...WITH SOME RAIN
POSSIBLE IN SOUTHEAST MISSOURI LATE.  INSTABILITY WILL INCREASE
ACROSS THE AREA ON SUNDAY...AS LOW LEVEL MOISTURE INCREASES AND A
COLD FRONT AND SURFACE LOW APPROACH.  WILL MENTION THUNDERSTORMS
LIKELY SUNDAY AND SUNDAY NIGHT MOST AREAS.  THERE MAY BE A BREAK
BEFORE THE FRONTAL PRECIPITATION MOVES IN...BUT LIKELIES LOOK OK.
AFTER A LINGERING CHANCE OF PRECIPITATION EARLY MONDAY...THE REST OF
THE FORECAST WILL BE DRY.

IN THE EXTENDED WILL NOT BITE ON THE 00Z GFS/S CUT OFF LOW...WHICH
IS SUPPORTED BY THE 12Z GFS RUN.

.PAH...NONE.

DRS
Hazardous weather outlook, Apr 4, 12:02 PM CST, 9 hours 27 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CST FRI APR 4 2003

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...UNTIL SUNRISE

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE AFOREMENTIONED TIME
FRAME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT. AT THE CURRENT TIME...THE
RISK OF SEVERE STORMS APPEARS TO BE SOUTH OF MISSOURI AND KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOOPER

In the hours before

Local storm report, Apr 4, 7:38 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    2W DEXTER                 MO   1.25 INCH HAIL
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL REPORTS VARIED
                                          BETWEEN 1.00 AND 1.25
                                          INCH DIAMETER
Local storm report, Apr 4, 7:59 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    SIKESTON                  MO   0.75 INCH HAIL
04/04/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL WAS COVERING THE
                                          GROUND IN NW CORNER OF
                                          THE SIKESTON CITY LIMITS
Local storm report, Apr 4, 8:09 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    DEXTER                    MO   1.00 INCH HAIL
04/04/03   STODDARD                       REPORTED BY POLICE
Local storm report, Apr 4, 8:32 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

826  PM    CHARTER OAK               MO   FUNNEL CLOUD
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.
                                          ALONG WITH THIS REPORT
                                          WAS REPORT OF 1.00 INCH
                                          DIAMETER HAIL
Local storm report, Apr 4, 8:40 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    VIENNA                    IL   0.75 INCH HAIL
04/04/03   JOHNSON                        REPORTED BY EOC
Special weather statement, Apr 4, 9:02 PM CST, 27 minutes before
ILZ090-094-KYZ007-010-050330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
902 PM CST FRI APR 4 2003

...GUSTY WINDS 45 TO 55 MPH EXPECTED ACROSS MASSAC...SOUTHERN
POPE...LIVINGSTON AND CRITTENDEN COUNTY THROUGH 930 PM...

A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS 45 TO 55
MPH...WILL REACH NEAR A LINE FROM BROOKPORT ILLINOIS...ONWARD TO
SMITHLAND AND SALEM KENTUCKY THROUGH 930 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE WATCHFUL FOR LOOSE
OBJECTS TOSSED AROUND OUTDOORS. TREE LIMBS AND SMALL TREES MAY BE
BROKEN OR TOPPLED BECAUSE OF THE STRONG WINDS. THESE STORMS MAY ALSO
CAUSE EXTREME DIFFICULTY FOR THOSE DRIVING ACROSS THESE COUNTIES.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:44 PM CSTSevere Thunderstorm WarningPAHCarlisle46 min
Apr 4, 9:36 PM CSTSevere Thunderstorm WarningPAHFulton24 min
Apr 4, 6:53 PM CSTSevere Thunderstorm WarningPAHJefferson52 min
Apr 4, 8:19 PM CSTSevere Thunderstorm WarningPAHUnion11 min
Apr 4, 8:26 PM CSTSevere Thunderstorm WarningPAHJohnson19 min
Apr 4, 8:43 PM CSTSevere Thunderstorm WarningPAHHardin, Pope32 min
Apr 4, 6:24 PM CSTSevere Thunderstorm WarningPAHBollinger36 min
Apr 4, 6:38 PM CSTSevere Thunderstorm WarningPAHButler37 min
Apr 4, 7:13 PM CSTSevere Thunderstorm WarningPAHButler32 min
Apr 4, 7:19 PM CSTSevere Thunderstorm WarningPAHStoddard56 min
Apr 4, 7:37 PM CSTTornado WarningPAHStoddard38 min
Apr 4, 7:49 PM CSTSevere Thunderstorm WarningPAHScott26 min
Apr 4, 8:05 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.